OBJECTIVE: To report a case of probable pentamidine-induced acute pancreatitis. CASE SUMMARY: A patient was hospitalized because of fever, dyspnea, and productive cough. Chest X-ray revealed diffuse alveolar infiltrates, and the examination of bronchoalveolar lavage demonstrated the presence of Pneumocystis carinii. Intravenous cotrimoxazole was administered but the patient’s condition did not improve. As secondary leukopenia appeared, the treatment was changed to pentamidine isethionate 4 mg/kg/d iv. On day 5 of this new therapy, the patient experienced abdominal pain, and both blood and urine amylase concentrations raised to 330 U/L and 3960 U/L, respectively. The patient died 48 hours later, and signs of acute pancreatitis were observed in necropsy. DISCUSSION: With reference to a classical method for estimating the probability of adverse drug reactions, a probable relationship between pentamidine therapy and acute pancreatitis was found in this patient. Furthermore, no alternative causes of pancreatitis were present. CONCLUSIONS: It is likely that pentamidine administration in our patient resulted in an acute episode of pancreatitis. Serum and urine amylase concentrations should be monitored in patients receiving this drug. © 1994, SAGE Publications. All rights reserved.
|Journal||Annals of Pharmacotherapy|
|Publication status||Published - 1 Jan 1994|